Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2018, 6:33 PM CDT for DeSoto County, Tate County, Tunica County, Mississippi; Crittenden County, Lee County, Phillips County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 6:33 PM CDT (23:33 UTC)
- Expired
- Apr 3, 2018, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, DeSoto County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 6:38 PM CDT | HAIL 0.88 | Marianna, AR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.4
The text
As transmitted.
991
WUUS54 KMEG 032333
SVRMEG
ARC035-077-107-MSC033-137-143-040015-
/O.NEW.KMEG.SV.W.0048.180403T2333Z-180404T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
633 PM CDT TUE APR 3 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Lee County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
South central Crittenden County in eastern Arkansas...
Southwestern DeSoto County in northwestern Mississippi...
Tunica County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
* Until 715 PM CDT
* At 633 PM CDT, a severe thunderstorm was located over Marianna,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marianna, Marvell, Helena, West Helena, St Francis National Park,
Tunica, Lexa, Rondo, Aubrey, Haynes, Lake Cormorant, Dubbs,
Brickeys, North Tunica, Dundee, Robinsonville, Little Texas,
Lagrange, Cody and Clack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3490 9092 3490 9018 3451 9020 3451 9030
3450 9031 3451 9054 3452 9057 3452 9058
3451 9058 3451 9096
TIME...MOT...LOC 2333Z 269DEG 50KT 3475 9077
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
918
WWUS54 KMEG 032357
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
657 PM CDT TUE APR 3 2018
ARC035-077-107-MSC033-137-143-040015-
/O.CON.KMEG.SV.W.0048.000000T0000Z-180404T0015Z/
Lee AR-Phillips AR-Crittenden AR-DeSoto MS-Tunica MS-Tate MS-
657 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN LEE...NORTHEASTERN PHILLIPS...SOUTH CENTRAL CRITTENDEN...
SOUTHWESTERN DESOTO...TUNICA AND SOUTHWESTERN TATE COUNTIES...
At 656 PM CDT, a severe thunderstorm was located near North Tunica,
or 14 miles southeast of Hughes, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St Francis National Park, Helena, West Helena, Tunica, Lake
Cormorant, Dubbs, North Tunica, Dundee, Robinsonville, Little Texas,
Newport, Clack, Gerlach Mill, Kokomo, Savage, Commerce, Austin,
Peters, Council and Prichard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3490 9055 3490 9018 3451 9020 3451 9030
3450 9031 3451 9054 3452 9057 3452 9058
3451 9058 3451 9065
TIME...MOT...LOC 2356Z 269DEG 50KT 3476 9037
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:50 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 3, 3:50 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018
.DISCUSSION...
A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.
High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.
Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.
SWC
&&
.AVIATION...
18Z TAFs
Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.
Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.
Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.
16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Apr 3, 12:02 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1202 PM CDT Tue Apr 3 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1202 PM CDT Tue Apr 3 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an moderate risk for severe weather across the majority of the Mid-South this afternoon and this evening. Damaging winds and large hail are the main threats. A few tornadoes are possible. A significant tornado could occur across Northeast Arkansas, the Missouri Bootheel or Northwest Tennessee. A wind advisory is in effect for most of the Mid-South through late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frost is likely across much of the Midsouth Thursday morning with subfreezing temperatures possible in West Tennessee especially near the Tennessee River. Freezing temperatures are possible again on Saturday morning across northern portions of the Mid-South. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. SJM
In the hours before
Local storm report, Apr 3, 6:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 S JONESBORO 35.72N 90.69W
04/03/2018 M0.88 INCH CRAIGHEAD AR TRAINED SPOTTER
&&
JABLocal storm report, Apr 3, 6:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 3 W HORNERSVILLE 36.04N 90.17W
04/03/2018 DUNKLIN MO TRAINED SPOTTER
&&
JABLocal storm report, Apr 3, 6:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL TRUMANN 35.67N 90.52W
04/03/2018 M1.75 INCH POINSETT AR LAW ENFORCEMENT
HAIL RANGED FROM PEA TO GOLFBALL SIZE ACROSS TOWN.
&&
JABLocal storm report, Apr 3, 6:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL TRUMANN 35.67N 90.52W
04/03/2018 M1.00 INCH POINSETT AR TRAINED SPOTTER
WINDS ESTIMATED AT 40 TO 45MPH WITH HIGHER GUSTS.
&&
JABLocal storm report, Apr 3, 6:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HORNERSVILLE 36.04N 90.11W
04/03/2018 M0.88 INCH DUNKLIN MO TRAINED SPOTTER
&&
JABLocal storm report, Apr 3, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL CLARKTON 36.45N 89.97W
04/03/2018 M0.75 INCH DUNKLIN MO EMERGENCY MNGR
PEA TO PENNY SIZE
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 6:02 PM CDT | Special Weather Statement | MEG | Tunica | 28 min |
| Apr 3, 6:36 PM CDT | Severe Thunderstorm Warning | MEG | Marshall, Tate | 15 min |
| Apr 3, 4:24 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 51 min |
| Apr 3, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 50 min |
| Apr 3, 5:20 PM CDT | Tornado Warning | MEG | Craighead, Greene, Lawrence | 25 min |
| Apr 3, 5:30 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 45 min |
| Apr 3, 5:38 PM CDT | Tornado Warning | MEG | Craighead, Greene, Mississippi | 37 min |
| Apr 3, 6:08 PM CDT | Tornado Warning | MEG | Mississippi | 52 min |
| Apr 3, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 49 min |
| Apr 3, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 49 min |
| Apr 3, 6:34 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 41 min |
| Apr 3, 6:45 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.